Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


body mass/weight loss
Jul 3, 2002

I am a 48 year old male who started on my first med regime in Aug. 2001 with Combivir and Videx. Started the meds at that time because during the summer my viral load went over 200,000 and my cd4 count had fallen to 180. My weight dropped from 148 in the spring to 126 in Aug. Meds worked well. After 30 days my viral load was undetectable. It is now six months on meds, cd4 in Dec. was still 180, vl still undetectable, borderline anemic in red blood cell counts, but my weight is still around 130. Being 5'7" and a pretty lean 148 to begin with, this is frustrating not to be able to get some of my lean muscle mass back. I am back to my weight training 5 days a week, 45 minutes a day. My appetite is good, and I eat healthy foods. I have read about the drug Oxandrin on your web site here and was wondering if you think it would benefit me to approach my doctor, to start this drug to gain back some of the 15 to 20lbs. of body mass I have lost, or would this not be worth the risk of taking another drug. Or doctor would you suggest something other than Oxandrin. To me, from what I read it sounded maybe the least risky way to go. Would so much appreciate your medical advice on this. Thank you in advance, Randall K. P.S., doctor if I was to start Oxandrin, how many mg. and how many times a day should I take this?

Response from Ms. Fields-Gardner

It sounds like you have been keeping a regular check on your body weight and body composition. If not, it will be worthwhile getting your body composition checked out. It also sounds like you have restarted a resistance exercise program. Along with diet, this will be helpful to make sure that you are able to gain weight appropriately.

There are a few things that should be checked before moving into an oral anabolic steroid to improve weight gain and body composition. You said that you eat healthy foods and it will be a good first step to make sure that you eat enough. This will also be essential to making sure that any anabolic medications work well. So, get yourself to a dietitian who can quantify what you eat and compare it against estimated requirements for you.

A second step will be to have your testosterone levels checked. With as much weight as you have lost, I would certainly suspect that hypogonadism may be an issue. If this is the case, testosterone replacement therapy will be important, especially if you are looking at the addition of an oral anabolic steroid.

Once you are set with those, then take a look at an oral anabolic steroid to assist in weight gain and body composition normalization. There are other medications that improve body composition and you should talk with your doctor about which one is best for your particular situation.

If you do start oxandrolone (Oxandrin), it is likely that you will start with between 10-20 mg per day. Some physicians recommend taking this in divided doses (twice a day) to total the amount recommended.

Once you get started, whether it is eating well, exercising, testosterone replacement, oral anabolic steroids, or other regimens aimed at improving weight and body composition, you should have body composition checked periodically to make sure all is working as planned or to adjust your plan as needed. Best wishes on this!


Previous
Oxandrin use with Hep C
Next
Weight Loss during ARS

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement